>Users:   login   |  register       > email         > people    


Proton Pump Inhibitors: Dependency and Risk
By Jeffrey E. Keller MD
Published: 11/16/2015

Pills I recently saw yet another patient come into the jail who was worried about one particular drug in a long list of medications he was taking—his Nexium. “I can’t miss a day of taking Nexium” he said, “It has to be refilled right away!” He was more concerned about Nexium than his blood pressure meds, his diabetes medications or his mental health medications. There was a lot of Nexium-anxiety on display.

And the funny thing is, this happens all the time! I have seen lots of jail patients wedded to their proton pump inhibitor, whether Nexium, Prilosec, Protonix or what ever. A prescription of a PPI often becomes a lifelong need.

I think it is important for all prescribers to understand why this is so. And why, despite this, it is not a good idea for most people to be on PPIs for long periods of time. Prescribers tend to under-estimate both the potential harms of long-term PPI use and the potential for patients to become dependent on them.

To this end, today’s Jail Medicine post presents two “Must Know” papers about Proton Pump Inhibitors.

What I call the first paper is actually two: but both studies that had the same design and same results. This study (done twice) is one of my all-time favorite medical studies:

  • Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy. Reimer, et. Al. Gastroenterology. 2009 Jul: 137(1):80-87.
  • Dyspeptic symptom development after discontinuation of a proton pump inhibitor. Niklasson, et. Al. Am J Gastroenterology 2010 Jul; 105(7): 1521-7.
Here’s the set up: you take healthy people who have no symptoms or complaints of heartburn or gastric reflux and you have all of them take a PPI (Nexium, in one study, Protonix in the other) for eight weeks. This is important enough to mention twice: these people have no symptoms at all at the beginning of the study.

After eight weeks of having these patients take the PPI, you abruptly stop it. And here is the interesting thing that happens when you do this: 50% of these patients will develop significant acid reflux symptoms! This phenomenon is thought to be caused by a rebound acid hypersecretion caused by elevated levels of the hormone Gastrin.

This study shows why many patients have problems stopping a PPI. They get serious heartburn every time they try. But look what else has happened here: healthy, asymptomatic people were given a disease in this study. Remember that these patients had no problem at the beginning of the study and at the end, half of them now had GERD. And because it is hard to stop the PPI, these patients may be troubled by GERD for the rest of their lives.

The second article on PPIs comes from one of my all-time favorite education sites: The Oregon State Drug Review. This is a collection of drug review, evaluations and editorials done by the Oregon State College of Pharmacy. These are all great and highly recommended. But this one is a true gem:
  • Is Long-Term Proton Pump Inhibitor Treatment for GERD worth the Risk? Gibler, et. al. The Oregon State Drug Review: An Evidence Based Drug Therapy Source. August 2015.
Even though this is a comprehensive review article on PPIs, it is short (less than a page and a half long) and well written and readable. The overall message of the paper is summarized in this quote:

“Long-term use of PPIs is now commonplace despite lack of evidence for long term safety or efficacy.”


Here are some of the major teaching points and recommendations:
  • GERD should be treated with PPIs for no more than 8 weeks. And PRN dosing of PPIs is just as effective as scheduled daily dosing.
  • The FDA has issued several safety alerts about potential harms of long term PPI therapy. (Did you know that? I didn’t). These include:
    1. Increased risk of osteopropsis
    2. Increased risk of C. difficile diarrhea
    3. Vitamin B-12 malabsorbtion
    4. Hypomagnesemia
    5. Increased risk of pneumonia
The Oregon State reviewers conclude that most patients taking chronic PPIs would benefit to have them stopped. But because of the hypersecretion phenomenon, PPIs should not be stopped cold turkey. They should be tapered and a prn H2 blocker like ranitidine substituted.

The H2 blocker antacids like ranitidine seem to be much safer and do not exhibit the rebound GERD phenomenon that PPIs have. We should actually be prescribing prn ranitidine more and PPIs less.

Read this paper! Twice! It’s short and worth it.

Summary:
  1. Proton Pump Inhibitors cause a rebound hypersecretion effect in many patients, which makes it hard for the patients to stop taking them.
  2. H2 blockers like ranitidine do not seem to have this effect and so are preferable to PPIs for most patients.
  3. PPIs probably have several potential negative effects when taken long term. This is still being investigated.
  4. Because of the rebound hypersecretion, PPIs should generally be tapered while substitute prn H2blockers are added.
Have you seen the PPI-dependency phenomenon? How do you handle PPIs in your facility? Please comment!

Corrections.com author, Jeffrey E. Keller is a Board Certified Emergency Physician with 25 years of practice experience before moving full time into the practice of Correctional Medicine. He is the Chief Medical Officer of Centurion. He is also the author of the "Jail Medicine" blog

Other articles by Keller


Comments:

No comments have been posted for this article.


Login to let us know what you think

User Name:   

Password:       


Forgot password?





correctsource logo




Use of this web site constitutes acceptance of The Corrections Connection User Agreement
The Corrections Connection ©. Copyright 1996 - 2017 © . All Rights Reserved | 15 Mill Wharf Plaza Scituate Mass. 02066 (617) 471 4445 Fax: (617) 608 9015